Louisiana, 2011

Damaging Wind in Louisiana, June 5, 2011

June 5, 2011 · NWS JAN · 1 event in 1 county or zone

A severe thunderstorm caused some damage in Richland Parish near the town of Alto.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A severe thunderstorm caused some damage in Richland Parish near the town of Alto.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 5, 10:05 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 5, 10:05 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1105 AM CDT SUN JUN 5 2011

.UPDATE...

THE RIDGE CONTINUES TO CONTROL THE WEATHER OVER THE ARKLAMISS
BRINGING MOSTLY DRY AND VERY HOT CONDITIONS...BUT A WEAK MESOSCALE
CONVECTIVE VORTEX THAT HAS WORKED ITS WAY WESTWARD OVER THE PAST
COUPLE OF DAYS ALONG THE NRN GULF COAST IS SUPPORTING TSTMS OVER SE
LA. RECENT HISTORY AND THE LATEST NAM/WRF GUIDANCE SUGGEST THAT ISO-
SCT STORMS COULD EXPAND NWD TO ALONG THE HWY 84 CORRIDOR AS WE GO
INTO THE LATE AFTN/EARLY EVNG HOURS IN PARTICULAR. ELSEWHERE OVER THE
FORECAST AREA...STRAY TSTMS COULD DEVELOP DUE TO INTENSE HEATING...BUT
THE OVERALL SYNOPTIC PATTERN IS NOT FAVORABLE FOR GREATER COVERAGE.
GIVEN STEEP LOW/MID LEVEL LAPSE RATES AND AMPLE DCAPE...ANY STORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING SEVERE MICROBURSTS. HAVE
ADJUSTED POPS UPWARD...MAINLY ALONG THE HWY 84 CORRIDOR TO ACCOUNT
FOR ANY MCV INFLUENCES LATER TODAY.

OTHERWISE...THE CURRENT HEAT ADVISORY REMAINS VALID FOR TODAY...BUT
WILL TAKE IN MORE GUIDANCE BEFORE DECIDING ON AN EXTENSION INTO
MONDAY. /EC/

PREV DISCUSSION... /ISSUED 320 AM CDT SUN JUN 5 2011/

..POTENTIALLY RECORD BREAKING HEAT CONTINUES FOR TODAY AND POSSIBLY
FOR A FEW SITES ON MONDAY...

DISCUSSION...SHORT TERM(TODAY THROUGH MONDAY NIGHT) LATEST SATELLITE
IMAGES SHOWED A STRONG UPPER RIDGE OVER THE CENTRAL GULF STATES WITH
OFF SHORE FLOW AND ABOVE NORMAL TEMPS WITH STRONG SINKING HIGH
PRESSURE. LACK OF RAINFALL FOR MOST OF MAY INTO EARLY JUNE HAS BEEN
CONTRIBUTING TO THE EFFECTS OF THE RIDGE.

FOR TODAY AND MONDAY...THE RIDGE WILL ONCE AGAIN BRING NEAR RECORD
BREAKING HIGH TEMPERATURES. MODELS TRY TO WEAKEN THE RIDGE THROUGH
THIS PERIOD...AT 500 MB GOING FROM 591DKM TO 585 DKM BY MONDAY NIGHT.
THIS HAS AFFECTED MODEL TEMPS FOR AFTERNOON HIGHS...WHERE MODELS TRY
TO COOL AFTERNOON HIGHS BY A FEW DEGREES. WILL NOT GO FOR THAT ROUTE
TEMPERATURE WISE WITH THE CURRENT DRY CONDITIONS AND THE COMPRESSION
IN PLACE UNDER WARM HIGH PRESSURE. MODEL FORECAST TRENDS SHOW THAT WE
WILL CONTINUE TO GET A FAST START FOR EACH MORNING WITH TEMPS PUSHING
INTO THE LOWER 90S BY 15-16Z.

EXPECT ABOVE NORMAL TEMPS TO CONTINUE WITH HEAT INDEX VALUES
100-105+. SO WITH THE HEAT ADVISORY IN EFFECT WILL CONTINUE IT
THROUGH THIS AFTERNOON. WE MAY HAVE TO EXTEND IT THROUGH MONDAY FOR
SOME AREAS. MADE SLIGHT ADJUSTMENTS TO CURRENT FORECASTED
NUMBERS...WHICH SEEM TO BE MORE ON TRACK WITH CURRENT FORECAST
THINKING. SINCE THE MODELS TRY TO COOL TEMPS A FEW DEGREES DUE TO
THE SLIGHT FALL IN HEIGHTS IN THE RIDGE. /17/

LONGER TERM...(TUESDAY THROUGH SUNDAY) OVERALL BLOCKING PATTERN FOR
THE PAST TEN DAYS SHOWING SIGNS OF BREAKING DOWN. LATEST GFS...ECMWF
AND ENSEMBLE MEANS SEEM BRING A 200-300MB TUTT LOW OVER THE WRN GULF
OF MEXICO NWD TO NEAR THE LA COAST BY MID WEEK. A WEAKNESS/SHEAR AXIS
DEVELOPS ON THE S SIDE OF THE SUBTROPICAL ANTICYCLONE OVER THE MID
SOUTH AS THE TUTT MOVES EWD ALONG THE LA COAST WEDNESDAY/THURSDAY.
PLENTY OF HIGH LEVEL MOISTURE DEPICTED IN THE MODEL SUITES WITH PWATS
CLIMBING TO 1.5-1.7 INCHES. THE ADDED MOISTURE SHOULD HELP BACK DOWN
THE RECORD BREAKING AFTERNOON HEAT WITH A SCATTERING OF TSRA AS WELL.
THE ECMWF HAS ABANDONED THE LOOPING APPROACH FOR THE TUTT AS IT NOW
EDGES IT TOWARD THE NW FL PANHANDLE NEXT WEEKEND WHICH SHOULD SERVE
TO LOWER OUR RAIN CHANCES ONCE AGAIN AS A NLY FLOW ALOFT RESUMES.

IN ANY CASE...THE ONGOING HOT AFTERNOONS SHOULD CONTINUE UNTIL WE CAN
GET A WIDESPREAD RAINFALL. LOW LEVEL TEMPS AT 850MB REMAIN LOCKED IN
FROM 20-22C INLAND TO SLIGHTLY COOLER ALONG THE COAST WITH THE SEA
BREEZE ACTIVITY. EXPECT OUR BEST POPS COMING ON TUESDAY AND WEDNESDAY
EVENINGS WITH ISOLATED SEVERE STORMS AND DOWNBURST WINDS THE MAIN
ISSUE. PWATS MAX OUT AT 1.9 INCHES THURSDAY BEFORE SLOWLY BACKING
DOWN INTO NEXT WEEKEND. K INDEXES APPEAR TO PEAK AT 42-44 OVER OUR
SRN PORTIONS WEDNESDAY WITH ENHANCED SEA BREEZE AND PROJECTED CLOUD
COVER INCREASES. HAVE BOOSTED POPS CENTRAL AND SOUTH TO SCATTERED
CATEGORY FOR MID WEEK WITH SLIGHTLY HIGHER QPF ACROSS THE SOUTH HALF
OF OUR CWFA. OUR NRN PORTIONS SHOULD REMAIN ABOUT THE DRIEST LOCATIONS
BUT STILL WITH SMALL AFTERNOON POPS DURING THE SECOND HALF OF THE WEEK.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE EXTENDED
PERIOD. AFTERNOON HEAT INDEXES WILL PEAK FROM 98 TO 103. DAYTIME
HIGHS ARE CLOSE TO THE WARMER ENSEMBLE MOS GUIDANCE DUE TO THE DRY
GROUND CONDITIONS WHILE GENERALLY FOLLOWED MEX MOS GUIDANCE FOR LOWS.
IN FACT...KEECH-BYRAM DROUGHT NUMBERS USED IN FORESTRY OPERATIONS
ALREADY IN THE 500-600 RANGE WHICH ARE PRETTY HIGH THIS EARLY IN THE
SUMMER./40/

&&

.AVIATION...
VFR CONDITIONS PREVAIL EXCEPT FOR KMEI THAT STILL
REMAINS AT 3 SM DUE TO HAZE. HAZE WILL IMPACT ALL OTHER SITES BUT
WILL REMAIN ABOVE 5SM THROUGH THE AFTERNOON. ISOLATED SHOWERS AND
THUNDERSTORMS ARE ONCE AGAIN POSSIBLE TODAY WITH SOME STORMS CAPABLE
OF STRONG DAMAGING WINDS AND QUARTER SIZED HAIL IF THEY DO DEVELOP.
GREATEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY WILL BE ACROSS
S MS THIS AFTERNOON AND EARLY EVENING. WILL LEAVE VCSH/VCTS WORDING
OUT FOR NOW GIVEN LOW PROBABILITY OF ISOLATED ACTIVITY AFFECTING A
GIVEN TAF SITE. WILL AMEND TAF IF CONDITIONS WARRANT THIS
AFTERNOON/EVENING. HAZE AND SOME PATCHY GROUND FOG/MIST WILL REDUCE
VIS OVERNIGHT AND INTO DAWN HOURS MONDAY MORNING. VIS OF 2 TO 4 SM
COULD BE POSSIBLE AGAIN ACROSS MOST TAF SITES BEFORE SLOWLY RISING
TO VFR BY 9 TO 11 AM MONDAY MORNING./ALLEN/

&&

.CLIMATE...

MORE RECORD HIGHS LOOK TO FALL SUNDAY. BELOW IS A LIST OF
RECORDS FOR 6/5 AND 6/6

RECORD HIGHS FOR JUNE 5:  RECORD HIGHS FOR JUNE 6:
GREENVILLE....101/1977    GREENVILLE.....103/1977
GREENWOOD......98/1977    GREENWOOD......102/1977
JACKSON........98/1985    JACKSON........101/1902
VICKSBURG......99/1985    VICKSBURG.......98/1985
MERIDIAN......100/1985    MERIDIAN.......100/1977
HATTIESBURG....99/1985    HATTIESBURG.....99/1985

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-025>066-
     072>074.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, Jun 5, 1:22 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT SUN JUN 5 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
222 PM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED STRONG AND SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS UP
TO 60 MPH AND DIME TO QUARTER SIZED HAIL WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING ACROSS A LARGE PORTION OF THE REGION. A
HOT AND MOIST ENVIRONMENT OVER THE REGION WILL ALLOW FOR PULSE
THUNDERSTORMS CAPABLE OF STRONG AND SEVERE MICRO-BURSTS. THE SEVERE
WEATHER RISK WILL DIMINISH THIS EVENING AS THE ATMOSPHERE COOLS AND
STABILIZES.

A HEAT ADVISORY IS IN EFFECT UNTIL 7PM THIS EVENING. HOT AND HUMID
CONDITIONS THIS AFTERNOON WILL ALLOW FOR HEAT INDICIES TO REACH
BETWEEN 100 AND 105 DEGREES. PLEASE TAKE PRECAUTIONS IF OUTDOORS FOR
PROLONGED PERIODS OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

HOT AND HUMID CONDITIONS WILL PERSIST THROUGH AT LEAST MONDAY AND
TUESDAY OF THIS WEEK WITH HEAT INDEX VALUES REACHING BETWEEN 100-103
DEGREES. HOWEVER...LOW TEMPERATURES WILL COOL SLIGHTLY AND DROP INTO
THE UPPER 60S...PROVIDING SOME RELIEF FROM HEAT STRESS. A NEW HEAT
ADVISORY MAY BE NEEDED FOR SOUTHERN LOCATIONS THAT HAVE THE GREATEST
CHANCE OF REACHING HEAT INDEX VALUES NEAR 105.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN

In the hours before

Special weather statement, Jun 5, 1:29 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT SUN JUN 5 2011

MSZ043-044-049-050-052000-
RANKIN MS-SCOTT MS-MADISON MS-LEAKE MS-
229 PM CDT SUN JUN 5 2011

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO
NICKEL SIZE HAIL AND 40 TO 50 MPH WINDS WERE DEVELOPING AROUND THE
ROSS BARNETT RESERVOIR AT 228 PM CDT...MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN LEAKE...EASTERN MADISON...EXTREME NORTHWESTERN
SCOTT AND NORTH CENTRAL RANKIN COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3238 8996 3246 9015 3277 8989 3266 8960
TIME...MOT...LOC 1928Z 016DEG 4KT 3251 8997

EEC
Special weather statement, Jun 5, 1:33 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT SUN JUN 5 2011

MSZ030-031-052005-
CLAY MS-LOWNDES MS-
233 PM CDT SUN JUN 5 2011

...STRONG THUNDERSTORM DEVELOPING NEAR WEST POINT...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES EAST OF WEST POINT AT 233 PM CDT...MOVING SOUTHEAST
AT 20 MPH.

PEOPLE IN LOWNDES AND SOUTHEASTERN CLAY COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3337 8829 3336 8829 3344 8860 3354 8867
      3356 8866 3357 8869 3359 8870 3369 8863
      3369 8849 3367 8848 3368 8841 3370 8836
      3369 8825
TIME...MOT...LOC 1933Z 304DEG 17KT 3361 8857

DL
Special weather statement, Jun 5, 2:16 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT SUN JUN 5 2011

LAZ015-052045-
RICHLAND LA-
316 PM CDT SUN JUN 5 2011

...STRONG THUNDERSTORM DEVELOPING OVER RICHLAND PARISH...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER ALTO AT 315 PM CDT...MOVING SOUTHWEST AT 15 MPH.

PEOPLE IN RICHLAND PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3247 9191 3257 9176 3256 9175 3260 9170
      3257 9156 3217 9189 3217 9194 3221 9200
      3227 9200 3227 9202 3228 9203
TIME...MOT...LOC 2015Z 046DEG 11KT 3234 9186

DL
Special weather statement, Jun 5, 2:36 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT SUN JUN 5 2011

MSZ031-033-039-052105-
LOWNDES MS-OKTIBBEHA MS-NOXUBEE MS-
336 PM CDT SUN JUN 5 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED OVER SESSUMS AT 336 PM CDT...MOVING
SOUTH AT 15 MPH.

PEOPLE IN NORTHWESTERN NOXUBEE...SOUTHEASTERN OKTIBBEHA AND
SOUTHWESTERN LOWNDES COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3317 8853 3311 8880 3342 8876 3343 8865
TIME...MOT...LOC 2036Z 349DEG 11KT 3338 8870

DHB
Special weather statement, Jun 5, 2:41 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT SUN JUN 5 2011

MSZ034-052110-
WASHINGTON MS-
341 PM CDT SUN JUN 5 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 5 MILES NORTHEAST OF LELAND AT 341 PM
CDT...MOVING SOUTH AT 10 MPH.

PEOPLE IN CENTRAL WASHINGTON COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3335 9076 3327 9077 3331 9103 3354 9095
      3354 9076
TIME...MOT...LOC 2041Z 012DEG 8KT 3346 9086

DHB
Special weather statement, Jun 5, 2:43 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CDT SUN JUN 5 2011

MSZ048-052115-
HINDS MS-
343 PM CDT SUN JUN 5 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF BOLTON AT 344 PM
CDT...MOVING SOUTH AT 10 MPH.

PEOPLE IN CENTRAL HINDS COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3207 9038 3211 9063 3249 9051 3245 9030
TIME...MOT...LOC 2044Z 012DEG 8KT 3238 9043

DHB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
June 5, 2:52 PM CST
Where
Richland County, 1.31 mi NE of Charlieville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.312, -91.903

Trees were blown down and part of a tin roof was blown onto the road south of Buckner. A couple of trees were blown down in Alto as well. One of the trees in Alto was down across a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310319.